South Carolina, 2016Damaging Winds in South Carolina, August 18, 2016
August 18, 2016 · NWS CHS · 6 events in 3 counties and zones
High pressure over the western Atlantic and low pressure inland contributed to strong thunderstorms developing within a hot and moist airmass over the Southeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the western Atlantic and low pressure inland contributed to strong thunderstorms developing within a hot and moist airmass over the Southeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 18, 2:54 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 18, 2:54 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
354 PM EDT THU AUG 18 2016
.SYNOPSIS...
High pressure centered offshore will weaken and sag south through
late week while a surface trough develops inland. The trough will
persist over the region during the weekend. A cold front will move
south through the area early next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Rest of today: Convection continues to expand in coverage, with
multiple strong to marginally-severe cells inland of our CWA. With
DCAPEs as high as 1100-1200 J/kg and SBCAPEs in excess of 3500
Joules, an isolated marginally-severe cell cannot be ruled out
within the local forecast area. The primary threat from the
strongest storms will be wind, but slow storm motion and efficient
precipitation production may contribute to localized nuisance
flooding. Convection is expected to wane but perhaps not entirely
dissipate with the loss of diurnal heating.
Tonight: The forecast area remains under the influence of weakening
and retreating Atlantic high pressure. A trough will begin to
establish itself inland through the remainder of today into tonight.
Given enough lingering moisture and instability, some semblance
of shower/thunderstorm activity could remain throughout the night across
our area depending on how mesoscale boundaries set up. Slight
chance POPs will remain in place through the overnight hours for
most locations. Lows will range from the mid to upper 70s,
warmest near the coast.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday and Friday night: The day will start with the mid/upper level
ridge centered along the Florida panhandle, with a weakening trend
through the overnight as the pattern flattens out. At the surface,
high pressure over the Atlantic will begin to weaken and the
development of an inland trough will become the primary feature
through the period. There is virtually nothing aloft to help focus
convective development aloft, so diurnal development will be
centered around the inland trough and surface heating. It certainly
looks like mid range chance PoP's are warranted, with most of the
activity inland of the coast. The prevailing low level flow will be
more west-southwest, so the afternoon seabreeze will likely be more
progressive across southeast South Carolina and more pinned along
the coast in southeast Georgia. Overall, the severe weather threat
is low thanks to a rather generic environment. Should be another
warm afternoon with highs reaching the mid 90s in many areas.
Overnight, any lingering convection will diminish with the loss of
heating and rest of the overnight should be rain free. Typical lows
in the mid to upper 70s.
Saturday through Sunday: The forecast area will remain on the
northern periphery of the large ridge across the Gulf of Mexico and
the Caribbean and in a general area of zonal flow. Again, no
significant shortwaves are progged to translate through in the
westerly flow, so afternoon and evening convection will depend on
surface heating and action within the inland trough. Saturday's
coverage looks quite similar to Friday, while Sunday looks quite
muted ahead of a cold front approaching from the west. Each day, the
low level flow will take on a more westerly component, which will
help result in above normal temperatures despite the lowered heights
aloft. The forecast is a bit above guidance, featuring mid 90s each
day with even some potential for upper 90s across southeast Georgia.
The severe weather threat remains low with only very marginal severe
weather parameters.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Global models are in relatively good agreement that a cold front
will approach the region on Monday but likely wait until Monday
Night and early Tuesday before advancing through the forecast area.
Monday will see mid 90s for most areas once again with a chance of
showers and tstms ahead of front. Cooler high pressure will then
build north of the forecast area through the middle of next week.
The flow will turn onshore by mid week and highs are expected to
only reach the mid to upper 80s by Wednesday. South Carolina areas
look to see mainly dry weather after the front while isolated to
scattered showers and a few tstms are possible in South Georgia,
mainly to the south of I-16 from Tuesday onward.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Expect primarily VFR conditions at both KCHS and KSAV, but scattered
showers/thunderstorms are developing across the forecast area,
and there are increasing chances for convection near either
terminal into the evening hours. The probability for direct
impacts and coincident flight restrictions at either terminal
today remains relatively low. TAFs mention thunderstorms in the
vicinity of both terminals from 18-01Z, and radar trends will be
closely monitored to determine if amendments will be necessary
prior to the next regular issuance.
Extended Aviation Outlook: Expect prevailing VFR conditions, but
brief flight restrictions in lowering ceilings and/or reduced vsbys
if terminals are directly impacted by showers and/or thunderstorms,
primarily during the afternoon and evening hours each day.
&&
.MARINE...
Tonight: Atlantic high pressure will continue to retreat eastward
while a surface trough develops inland, resulting in primarily
southerly to southwesterly winds 10-15 knots. Weak surging overnight
appears likely, with gusts expected to top out at less than 20
knots. Seas will remain 2-3 ft.
Friday through Tuesday: The local waters will be stuck between the
offshore high and the inland surface trough through the weekend.
This setup will drive a persistent southwest flow through this
period, with wind speeds mainly in the 10-15 knot range. Speeds will
likely increase to 15-20 knots periodically, primarily with the sea
breeze along the land/sea interface in the afternoon and evening.
Then in the Sunday night into Monday time period, a cold front is
expected to push through and turn the wind more northwest for a time
before becoming more disorganized through Tuesday. Seas will stay in
the 2-3 ft range through the period.
&&
.CLIMATE...
The record high minimum temperature at KCXM for August 18 is 82
degrees set in 1998.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...JMC
SHORT TERM...BSH
LONG TERM...
AVIATION...BSH/JMC
MARINE...BSH/JMC
CLIMATE...
Hazardous weather outlook, Aug 18, 2:54 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
354 AM EDT THU AUG 18 2016
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-190800-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
354 AM EDT THU AUG 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Colleton
- When
- August 18, 4:04 PM EST to 4:05 PM EST
- Where
- Colleton County, 4.75 mi NNW of Smoaks
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.140, -80.840
The South Carolina Highway Patrol reported a tree down on Buckhead Road near Berea Road. Damage was associated with a thunderstorm outflow.
Thunderstorm Wind, Berkeley
- When
- August 18, 4:20 PM EST to 4:21 PM EST
- Where
- Berkeley County, 0.9 mi SE of Eadytown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.410, -80.140
Law enforcement reported a tree down near 1080 Thomas Walters Road.
Thunderstorm Wind, Berkeley
- When
- August 18, 4:40 PM EST to 4:41 PM EST
- Where
- Berkeley County, 3.53 mi ENE of Eadytown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.430, -80.090
Law enforcement reported a tree down on Pineville Circle.
Thunderstorm Wind, Dorchester
- When
- August 18, 4:44 PM EST to 4:45 PM EST
- Where
- Dorchester County, 2.15 mi NNW of Badham
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.230, -80.610
The Dorchester County 911 Call Center reported three trees down near Reevesville. The first tree was located at the intersection of Winningham Road and Reeves Farm Road. The second tree was located at the intersection of Independent School Road and White Stone Drive. The third tree was located at the intersection of Lemon Grove Road and St Mark Bowman Road.
Thunderstorm Wind, Colleton
- When
- August 18, 4:46 PM EST to 4:47 PM EST
- Where
- Colleton County, 2.42 mi ESE of Moselle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.960, -80.980
The South Carolina Highway Patrol reported a tree down at the intersection of Cross Swamp Road and Connley Road.
Thunderstorm Wind, Dorchester
- When
- August 18, 5:48 PM EST to 5:49 PM EST
- Where
- Dorchester County, 2.37 mi SSE of Summerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.990, -80.160
The South Carolina Highway Patrol reported a tree down at the intersection of Miles Jamison Road and Greenhurst Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in New Mexico, August 18, 20162 deaths · 1 event
- Excessive Heat in Washington, August 18 to 20, 20161 death · 1 event
- Tornado and Hail in Minnesota, August 18, 2016$375,000 · EF0 · 10 events
- Damaging Winds in North Dakota, August 18, 2016$200,000 · 67 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2016$76,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, August 18, 2016$70,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Georgia, August 18, 2016$31,000 · 60 kt wind · 4 events
- Flash Flooding in California, August 18 to 21, 2016$28,000 · 3 events
- Hail and Damaging Winds in North Dakota, August 18, 20161 in hail · 11 events
- Lightning Strike in South Carolina, August 18, 20161 injured · 1 event
- Flash Flooding and Hail in Nebraska, August 18, 20161.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 18, 201660 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653312, 653314, 653315, 653319, 653320, 653323.